What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 21, 1:00 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 21, 1:00 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Gray ME
200 PM EDT Thu Jul 21 2022
.SYNOPSIS...
Hot and humid conditions continue today with afternoon showers
and thunderstorms, some likely severe, expected with a passing
cold front. While it will turn a bit drier behind this
front...temperatures will remain very warm with low to mid 90s
expected across southern areas on Friday. The heat continues to
build through the weekend, with the highest temperatures
expected on Sunday. The next chance for showers and storms will
arrive with another cold front late Sunday through Monday. High
pressure then brings more seasonable temperatures by midweek
next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
150 PM Update... Severe supercell thunderstorms have now moved
into western NH along the CT River Valley with reports of severe
hail coming out of northern VT. These storms have had no issue
pushing cores to around 30k ft, which is about the Donovan
Height for today. As a result, damaging winds and severe hail
are likely to persist under the stronger cells as they converge
into a line while spreading east into western ME by around 3-4
pm. The latest SPC mesoanalysis shows a significant tornado
parameter of around 1 located across western NH and therefore
while not the greatest overall risk, a tornado or two will
remain possible over the next few of hours. MLCAPE has now
increased to around 2000 J/KG with effective shear between 30-40
kts across the region and therefore the severe weather threat
will persist across western ME as these storms move east. There
is some CIN present across the Mid-Coast with lower ceilings due
to onshore flow and therefore convective trends will need to be
monitored as these storms move into this marine airmass.
Previously...
1045 AM Update... Performed a quick refresh of temperatures and
dew points based on the latest few rounds of surface
observations. PoPs were also tweaked based on radar trends and
some new forecast model guidance but overall the changes were
negligible. Radar and satellite imagery shows a developing
broken line of thunderstorms located across Quebec down through
northern NY and this line of storms is expected to continue to
move eastward before approaching the CT River Valley by around
noon. The latest SPC mesoanalysis shows that surface heating has
already eroded the small amount of CIN that was present earlier
this morning with surface based CAPE already approaching 1500
J/KG and effective bulk shear of around 40 kts. MLCAPE is
forecast to increase to around 1500 J/KG as these storms
approach western NH and therefore the threat for locally
damaging winds and hail remains. While the threat for a tornado
is considerably lower it also cannot be ruled out given 0-1KM
SRH in excess of 100 m2s-2 and decent directional wind shear.
Storms are expected to diminish in intensity as they move east
towards the coast of ME due to a marine influence. The rest of
the forecast remains largely unchanged.
Previously...
720 AM Update... Just some minor near term tweaks to skies and
temperatures. Looking to satellite... the fog bank is starting
to advected north past Cape Cod and should arrive to the
MidCoast during the afternoon.
Previously...
Heat and humidity today provides ample support for
thunderstorms when a cold front arrives later this afternoon and
evening. A compact upper level low will swing across the Ottawa
Valley today into Quebec today, becoming nearly stacked and
negatively oriented as it does so... which will send a south-
southwesterly jet into New England ahead of the system's surface
cold front. This jet and its pre-frontal trough will drive most
of the convection expected today... pushing through the
Connecticut River Valley early in the afternoon, and across into
Maine through the late afternoon and evening hours. Mixing will
be strong ahead of the front, which will support
destabilization and produce another uncomfortably warm and muggy
day otherwise.
Temperatures will rise quickly this morning under filtered sunshine
as a southerly breeze works in, on the way to highs ranging from the
upper-80s across the north to the mid-90s toward the southern
interior. Once again, the place to be for cooler temperatures will
be the Midcoast where southerly flow brings in cooler marine air.
Filtered sunshine and heat leave me a bit dubious for mixing down
dry temperatures much below the model mean...with the forecast
showing dew points around 70 degrees, except a little lower in the
mountains. Thus heat indices are a little higher than prior
forecasts, and I have expanded the heat advisory by another few
zones counties as a result.
By around noon, convective initiation should be well underway
upstream over the Champlain Valley ahead of the approaching cold
front. Thus storms will be on an upward trend as they track into
the Connecticut River Valley during the early afternoon.
Convective parms suggest any convective hazard will be possible,
although damaging winds are the primary threat due to precip
loading and steep LL lapse rates amid the well mixed boundary
layer. Although shear magnitude isn't particularly
spectacular... about 30-40 kts through the 0-6 km layer... much
of this will come through the low and mid levels, perpendicular
to frontal movement, which should still allow for good
mesocyclone organization, and aid in hail formation and
especially downbursts. Broken line segments leave a non-zero
threat for tornadoes, but likely of the brief and weak variety
at bookends and breaks. PWATs surging to about 2" will support
downpours which may be hazardous for driving, although storm
movement should prevent a significant flash flooding threat.
Storms will likely be at their peak intensity in New Hampshire
into the western Maine mountains and Sebago region, then start a
downward trend with the loss of surface heating heading into
the evening hours. At the same time a marine fog bank likely is
drawn inland as the convection nears, which will undercut
instability even more. Thus, concur with SPC SWODY1 with a
marginal risk over I95 corridor and to the coast vs the slight
risk elsewhere. By about sunset, scattered showers and perhaps
an isolated storm should remain as the front reaches the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The cold front and associated showers race eastward late this
evening, exiting Downeast by around midnight with drier air
working in from the west in its wake. HIRES guidance suggests
the front won't quite clear low level moisture over the Midcoast
and perhaps into the Capitol region in time for sunset, so I'd
imagine overnight fog and low stratus will still be present over
the Midcoast. Low temperatures will be somewhat cooler than
recent nights, into the 60s except near 70 still in the lower
Merrimack River Valley.
Friday will still be pretty warm with t850 only a couple degrees
lower than Thursday... but with better mixing and lower
humidity. High temperatures will thus be in the upper-80s to
mid-90s get again, but with heat indices a few degrees cooler
with a steady westerly breeze turning southerly along the coast
with the seabreeze. The base of a longwave trough overhead
approaches late in the afternoon... bringing some chance of a
stray shower. With capping and drier air however, have opted
against including this in the forecast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Overview...
Heat continues for the weekend as a trough centered near Hudson
Bay and ridging across the southern US and western Atlantic
continues to transport hot conditions into New England. The heat
peaks this weekend, then a cold front Sunday night is expected
to bring more seasonable temps as high pressure from Canada
builds in early next week.
Details...
Saturday is expected to be another hot day with most areas
outside of the higher terrain warming into the 90s. The higher
terrain and MidCoast will likely top out in the upper 80s, while
even southern coastlines reach the low 90s. The airmass will
likely still be pretty dry, with dew points in the upper 50s to
low 60s keeping heat indices close to the air temperatures.
The heat is expected to peak on Sunday. Increasing
southwesterly flow ahead of a cold front will aide with deep
mixing of the highest temperatures aloft of the week Sunday
afternoon. Dew points will likely also be higher Sunday morning,
in the mid to upper 60s, but will drop by a few degrees as
mixing increases by the afternoon. The increasing southwesterly
flow will again shield the MidCoast from the hottest
temperatures, with the southern coasts likely fluctuating along
the sea breeze front through the day. The highest temperatures
are expected to top out in the upper 90s across southern New
Hampshire, with some 100 degree readings not out of the
question.
Both the Euro and its ensemble suite have been delaying the
arrival of a cold front for late this weekend over the last
several runs. Originally a question of if the front would limit
Sunday's heat, it now looks like the front may not even be
through until Monday afternoon. This will keep the chance for
showers and storms around Sunday night and Monday, as well as
bring dew points into the 70s for Monday. We'll continue to
watch the trend of this front, with any more delays likely
leading to higher temperatures on Monday.
By Tuesday, there is a stronger consensus that the front will
be through and seasonable temperatures will return, along with
lower dew points. Conditions look to remain dry into midweek as
high pressure controls the pattern across New England.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term...VFR dominates for now, with and increasing
southerly wind gusting to around 20 kts during the day. Showers
and storms will enter the forecast area from the west during the
afternoon with strong, gusty winds and downpours leading to
brief IFR or worse conditions. Showers and storms exit to the
east and dissipate after about 00Z with VFR returning other than
some patchy ground fog overnight. The exception is the Midcoast
of Maine including RKD... who may be socked into low ceilings
and fog through the overnight. This should lift out with sunrise
Friday, allowing VFR to dominate at all terminals with a light
southwest wind... turning southerly along the coast.
Long Term...VFR conditions are expected into Sunday. Showers
and thunderstorms are then possible Sunday night and Monday,
with VFR conditions expected outside of these. VFR conditions
are then expected through midweek next week.
&&
.MARINE...
Short Term...Southerly flow and marine fog gradually increase
today, peaking this evening with gusts around 25 knots and seas
coming up to about 4-6 ft ahead of a front. Showers and storms,
possibly containing strong, gusty winds accompany the front and
cross into the waters during the evening. Winds back to the
southwest overnight behind the front with clearing conditions
and diminishing winds/waves. Southerly flow returns tomorrow up
to about 15-20 kts.
Long Term...Southwesterly winds around 20kts and seas of 3-4
feet are expected on Saturday. SCA conditions are then possible
Sunday through Monday with increasing southwesterly flow ahead
of a cold front. High pressure then builds in behind the front
with generally tranquil conditions expected into midweek next
week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ018.
NH...Heat Advisory until 8 PM EDT this evening for NHZ006-008>010-
012-013-015.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ152-
154.
&&
Update...TubbsHazardous weather outlook, Jul 21, 4:30 AM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
530 AM EDT Thu Jul 21 2022
NHZ008-010-012-013-220930-
Merrimack-Strafford-Eastern Hillsborough-Interior Rockingham-
530 AM EDT Thu Jul 21 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to severe thunderstorms are expected this afternoon and
evening, and will be capable of producing strong to damaging wind
gusts and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices in the upper 90s to low 100s are possible this weekend,
especially Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ018-NHZ006-009-015-220930-
Interior York-Southern Carroll-Belknap-
Western And Central Hillsborough-
530 AM EDT Thu Jul 21 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to severe thunderstorms are expected this afternoon and
evening, and will be capable of producing strong to damaging wind
gusts and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices in the upper 90s are possible this weekend, especially
Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ012>014-019>024-033-NHZ003>005-007-011-014-220930-
Southern Oxford-Southern Franklin-Southern Somerset-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Interior Cumberland Highlands-
Northern Grafton-Northern Carroll-Southern Grafton-Sullivan-Cheshire-
Coastal Rockingham-
530 AM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are likely this afternoon and
evening, and will be capable of producing strong to damaging wind
gusts and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices in the mid to upper 90s are possible this weekend,
especially Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-025>028-NHZ001-002-220930-
Northern Oxford-Northern Franklin-Central Somerset-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Northern Coos-Southern Coos-
530 AM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are likely this afternoon and
evening, and will be capable of producing strong to damaging wind
gusts and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-220930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
530 AM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Gusty thunderstorms are possible late this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 21, 2:40 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
340 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 5 SSE WOODSVILLE 44.08N 72.02W
07/21/2022 M1.50 INCH GRAFTON NH PUBLIC
MEASURED HAIL BETWEEN 1.3-1.5 INCHES IN
DIAMETER. HAIL LASTED 6 MINUTES AND COVERED
SOME GRASSY AREAS.
&&
PALMERLocal storm report, Jul 21, 2:41 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
341 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 3 NNW SWANZEY 42.90N 72.31W
07/21/2022 E1.25 INCH CHESHIRE NH PUBLIC
HAIL AS BIG AS HALF DOLLARS FELL AT THE
MARKET BASKET ON THE SOUTH SIDE OF KEENE.
&&
PALMERLocal storm report, Jul 21, 2:42 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
342 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 2 NNE LYME 43.83N 72.15W
07/21/2022 GRAFTON NH PUBLIC
LARGE TREE DOWN ON SHOULDER OF NH HIGHWAY 10
NORTH OF LYME. DIAMETER ~12 INCHES. TIME
ESTIMATED BY RADAR.
&&
PALMERLocal storm report, Jul 21, 2:47 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
347 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 4 N BRISTOL 43.64N 71.74W
07/21/2022 M1.50 INCH GRAFTON NH AMATEUR RADIO
REPORTED BY AMATEUR RADIO: PING PONG SIZED
HAIL FELL FOR ABOUT MINUTES. OBSERVED FROM
ROUTE 3A. REPORTS OF SOME MINOR DAMAGE. TIME
ESTIMATED BY RADAR.
&&
PALMERLocal storm report, Jul 21, 2:55 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
355 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG CROYDON 43.45N 72.16W
07/21/2022 SULLIVAN NH PUBLIC
SEVERAL LARGE BRANCHES DOWN ACROSS NH
HIGHWAY 10 IN CROYDON. TIME ESTIMATED BY
RADAR.
&&
PALMERLocal storm report, Jul 21, 2:56 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
356 PM EDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 3 SE NEW HAMPTON 43.58N 71.61W
07/21/2022 M1.75 INCH BELKNAP NH PUBLIC
OBSERVED GOLF BALL SIZED HAIL NORTH OF
SANBORNTON ON PINNACLE HILL RD. WINDS
KNOCKED DOWN NUMEROUS BRANCHES AND BLEW
AROUND LOOSE OBJECTS. TIME ESTIMATED BY
RADAR.
&&
PALMER